Michigan, 2003

Heavy Snow in Michigan, February 3 to 4, 2003

February 3 to 4, 2003 · NWS MQT · 13 events in 13 counties and zones

A gathering low pressure system in the Central Plains pushed northeast toward the southern Great Lakes on February 3rd. Snow developed over southern Upper Michigan during the early morning hours and spread north to encompass almost the entire Upper Peninsula by daybreak on the 4th.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A gathering low pressure system in the Central Plains pushed northeast toward the southern Great Lakes on February 3rd. Snow developed over southern Upper Michigan during the early morning hours and spread north to encompass almost the entire Upper Peninsula by daybreak on the 4th. The passage of an arctic cold front during the early morning hours exacerbated the hazardous weather conditions as north winds gusting as high as 56 mph at Stannard Rock lighthouse, 52 mph at Bark River in Delta County, and 49 mph at Copper Harbor caused near blizzard conditions at times. Michigan State Police closed highway M-28 between Harvey and Munising for a time on the 4th due to poor visibility and drifting snow. Temperatures nosedived from the 20s into the single numbers above zero. The gusty winds and falling temperatures produced wind chill reading of 10 to 20 below zero. Snowfall totals on the morning of the 4th include 22 inches at Wetmore in Alger County, 18 inches at Gladstone, Munising and Ironwood, 17 inches at Rockland, Sands township in Marquette County, and in McMillan in Luce County, 12 inches at Crystal Falls, 11 inches at Channing in Dickinson County, and 10 inches at Watton in Baraga County. Snowfall over the Keweenaw Peninsula and in Menominee County was a bit lighter, generally in the 6 to 10 inch range. Even after the snow associated with the main low pressure system exited during the morning of the 4th, lake effect snows continued near Lake Superior, especially in the snow belts east of Marquette. Close to another 10 inches fell from Munising to Newberry from sunrise on the 4th into the early morning hours on the 5th. Fortunately, winds decreased later in the day on the 4th, reducing the blowing snow hazard. The lake effect snow diminished overnight on the 4th and 5th as a ridge of high pressure crested into the Upper Midwest and the wind shifted southwest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 3, 4:35 PM EST, 4 hours 25 minutes earlier.

Area forecast discussion, Feb 3, 4:35 PM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
435 PM EST MON FEB 3 2003

SHORT TERM (TONIGHT AND TUESDAY)...

SFC LOW LOCATED OVER SOUTHERN LAKE MICHIGAN AND MOVING NEWD...WITH
GREATEST PRES FALLS SUGGESTING A TRACK THROUGH CENTRAL LOWER MI (PER
LATEST MESOETA/RUC). SFC TROF AXIS EXTENDING NWD THRU WRN LAKE
SUPERIOR...YIELDING A E WIND STILL AT KCMX. KMQT RADAR SHOWS ECHOES
BEGINNING TO INCREASE AGAIN AS COMMA CLOUD/DEFORMATION FIELD
APPROACH FROM THE SW. WV IMAGERY SHOWS IMPRESSIVE SHORTWAVE DRIVING
THRU MO/IL...W/ 120KT H3 JET MAX.

NO CHANGES TO CURRENT HEADLINES AS EVERYTHING LOOKS TO BE ON TRACK
FOR WHAT WILL BE THE BEST STORM OF THE SEASON SO FAR. APPROACHING
SHORTWAVE FROM SW WILL BRING INCREASE IN UPR SUPPORT THIS EVENING
THRU 06-09Z...GREATEST IN E HALF. MESOETA/RUC SHOW NICE H8-H7
FRONTOGENESIS BULLSEYE THROUGH THE EAST...WITH ABUNDANT MOISTURE (H7
MIXING RATIOS OF 2-3G/KG). AS THIS HAPPENS...SFC LOW DEEPENS INTO
LOWER MI...AND INVERTED TROF JUST TO OUR WEST SHIFTS EAST...
ALLOWING FOR N WIND AND STRONG CAA TO KICK IN. COMBINATION OF UPR
LIFT AND LAKE ENHANCEMENT SHOULD ALLOW FOR SOME IMPRESSIVE ACCUMS...
ESPECIALLY IN THE NORTH CENTRAL U P WHERE NNE WINDS WILL BE
OROGRAPHICALLY LIFTED. WOULDNT BE SURPRISED TO SEE 2-3IN/HR
SNOWFALL RATES FOR AWHILE. ELSEWHERE...EXPECTED SYNOPTIC SNOW (4-6
INCHES IN 6-HR WINDOW) WILL BE ENOUGH FOR WARNING AMTS FOR 24-HR
PERIOD ENDING TNGT.

OTHER CONCERN IS WIND. TIGHTENING GRADIENT AND INCREASED MIXING WILL
BRING GALE FORCE WINDS OVER THE LAKE BEGINNING AFTER MIDNIGHT
TONIGHT AND LASTING THROUGH TUE. MODEL SOUNDINGS SHOW 40-45KT WINDS
AT 2KFT...MUCH OF WHICH SHOULD BE MIXED DOWN W/OUT TROUBLE AS THE
COLD AIR POURS IN. FAVORABLE LAKE EFFECT LOCATIONS WILL HAVE
CONSIDERABLE BLOWING/DRIFTING...ESPECIALLY GIVEN AMT OF NEW SNOW
THAT WILL FALL. WILL HIGHLIGHT THIS IN STATEMENT...AS WELL AS WIND
CHILLS WHICH WILL DROP TO 10 TO 20 BELOW TUE (W/ TEMPS DROPPING TO
SINGLE DIGITS). CONDITIONS TUE MORNING WILL BE BLIZZARD-LIKE.

CONDITIONS WILL MODERATE SOMEWHAT TUE AFTN AS WINDS BEGIN TO COME
DOWN AND DRY AIR CUTS BACK ON LES.

JKL

LONGER TERM (TUE NIGHT-MON)...

PURE LES REGIME WILL BE UNDERWAY TUE NIGHT WITH 850MB TEMPS FROM -20
TO -22C ACROSS LAKE SUPERIOR. WIND DIRECTION WILL BE NW WITH SOME
SLIGHT BACKING DURING THE NIGHT AS SHORTWAVE DROPS TWD NRN PLAINS.
ETA SOUNDINGS SHOW VERY LOW INVERSION AROUND 3KFT. COMBINED WITH
COLD DRY ARCTIC AIRMASS...SNOW ACCUMULATIONS SHOULD BE MINOR...ON
THE ORDER OF 1-3 INCHES...GREATEST FOR THE LONGER FETCH INTO
ALGER/LUCE. SUBZERO LOWS WILL DOMINATE AWAY FROM INFLUENCE OF LAKE
SUPERIOR. SHOULD BE ENOUGH BREAKS IN THE CLOUD COVER TO ALLOW TEMPS
TO FALL BELOW GUIDANCE (NEAR -10F) OVER FRESH SNOWCOVER INLAND.
COULD BE COLDER DEPENDING ON CLOUD COVER AND HOW MUCH WIND DECOUPLES.

ON WED...SHORTWAVE APPROACHES FROM THE W WITH AN ASSOCIATED AREA OF
DEEPER MOISTURE...BUT ONLY WEAK MIDLEVEL QVECTOR CONVERGENCE AND UVV
ARE NOTED. AWAY FROM LAKE SUPERIOR WNW TO W FLOW LES AREAS...EXPECT
SOME FLURRIES OR -SN...ESPECIALLY IN THE AFTN/EVE. OF MORE INTEREST
WILL BE WEAK SFC TROF THAT DEVELOPS OVER LAKE SUPERIOR IN RESPONSE
TO WEAK FORCING. BOTH ETA AND GFS SHOW THIS TROF/WIND SHIFT DROPPING
INTO UPPER MI WED NIGHT. WITH BACKGROUND SYNOPTIC WIND FIELD FAIRLY
LIGHT IN THE LOW-LEVELS (10-20KTS)...COULD BE A PERIOD OF
SIGNIFICANT LES ALONG TROF/CONVERGENT ZONE AS IT WILL BE SLOW
MOVING...ALLOWING CONVECTION TO BUILD DEEP. DETAILS ON SUCH A
FEATURE AT 60HRS INTO MODEL RUN ARE VERY UNCERTAIN. SO...THIS WILL
BE THE NEXT TIME PERIOD TO KEEP AN EYE ON IN LATER MODEL RUNS. FOR
NOW...WILL COVER WED NIGHT WITH LIKELY POPS NEAR LAKE SUPERIOR.

THU LIKELY TO BE THE COLDEST DAY OF THIS WEEK AS THERMAL TROF WITH
850MB TEMPS AROUND -25C AND 1000-500MB THICKNESS AT OR JUST UNDER
500DM MOVES OVER THE AREA. TEMPS SHOULD STRUGGLE INTO SINGLE DIGITS
ABOVE ZERO...AND EXPECT HIGHS GENERALLY WITHIN A FEW DEGREES OF 5
ABOVE. WIND DIRECTION BEHIND SFC TROF PASSING WED NIGHT/THU MORNING
IS UNCERTAIN WITH ETA SHOWING NRLY CBL FLOW WHILE GFS NW. ETA MAY
HAVE A BETTER HANDLE ON THIS GIVEN ITS BETTER RESOLUTION OVER THE
LAKES...BUT ETA OFTEN DOES NOT PERFORM AS WELL AS GFS WITH SYNOPTIC
PATTERN AT LONGER RANGES. WILL COVER THE LAKE SUPERIOR COUNTIES WITH
LIKELY POPS ON THU. CHC -SN/FLURRIES INLAND.

FRI-MON...ONCE AGAIN GFS/CANADIAN MODELS ARE IN VERY GOOD
AGREEMENT...ARE VERY CONSISTENT WITH PREVIOUS RUNS AND ARE SUPPORTED
BY GFS ENSEMBLES. UKMET IS NEARLY IDENTICAL WITH GFS/CANADIAN. ECMWF
CONTINUES TO SHOW MOST RUN-TO-RUN CHANGES...BUT OVERALL SOLUTION NOT
TOO DIFFERENT FROM THE OTHER MODELS. WITH EXCELLENT CONSISTENCY BTWN
MODEL RUNS...GOING FCST FOR THE WEEKEND IS GENERALLY IN GOOD SHAPE
WITH ONLY SOME TIMING ISSUES TO DEAL WITH TODAY. WAA GETS UNDERWAY
QUICKLY FRI WITH WRLY FLOW DEVELOPING BTWN HIGH TO THE S AND
APPROACHING SHORTWAVE/ARCTIC FRONT TO THE N. LINGERING LES WILL END.
SAT WILL BE THE WARMEST DAY OF THE EXTENDED PERIOD UNDER WRLY FLOW
AHEAD OF ARCTIC FRONT...PROBABLY INTO THE 20S. TIMING OF THIS FRONT
IS JUST ABOUT 24HRS FASTER THAN 00Z 02/02 RUN. SO...WILL BRING -SHSN
INTO FCST SAT...AND THERE WILL PROBABLY BE A BRIEF PERIOD OF HVY LES
ACCOMPANYING ARCTIC FRONT ACROSS LAKE AND INTO UPPER MI. 00Z GFS
CONTINUES TO SHOW A SIGNIFICANT PIECE OF ARCTIC AIR DRIVING INTO THE
AREA BEHIND FRONT FOR SUN (850MB TEMPS FALLING TO NEAR -30C). OTHER
MODELS INCLUDING 12Z GFS ARE NOT SO INTENSE WITH THE COLD AIR AND
ENSEMBLES WOULD SUPPORT SOMETHING A LITTLE LESS SEVERE WITH 850MB
TEMPS IN THE LOW -20S. WILL TRIM HIGHS BACK A FEW DEGREES SUN TO
AROUND 10 WITH SOME SHSN NEAR THE LAKE. LITTLE CONFIDENCE IN TIMING
NEXT SHORTWAVE WHICH 00Z GFS SHOWS APPROACHING LATE MON. 12Z GFS
EVEN FASTER...SHOWING POTENT CLIPPER SYSTEM REACHING UPPER MI EARLY
MON. WILL INCLUDE CHC SN PER HPC GUIDANCE.

COORDINATED WITH HPC.

ROLFSON

MQT...WINTER STORM WARNING THRU MIDNIGHT MIZ010>012.
      WINTER STORM WRNG THRU TUE MORNING MIZ001>005-009-013-014-084.
      WINTER STORM WARNING THRU TUE MIZ006-007-085.
      GALE WARNING LAKE SUPERIOR.
Hazardous weather outlook, Feb 3, 12:00 PM EST, 9 hours before
MIZ001>007-009>014-084-085-041300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
1200 PM EST MON FEB 3 2003

...SEVERE WINTER WEATHER TODAY THROUGH TUESDAY FOR UPPER MICHIGAN...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SNOW ...HEAVY AT TIMES...WILL CONTINUE THROUGH TONIGHT. EXPECT
ACCUMULATIONS BY TUESDAY MORNING IN EXCESS OF 10 INCHES ACROSS MUCH
OF THE REGION...WITH UP TO FOOT AND A HALF POSSIBLE ALONG THE HIGHER
TERRAIN OF MARQUETTE AND BARAGA COUNTIES. INCREASING NORTHERLY WINDS
GUSTING TO 30 MPH TONIGHT WILL CAUSE CONSIDERABLE BLOWING AND
DRIFTING OF SNOW...AND WHITEOUT CONDITIONS AT TIMES.

GALE FORCE WINDS AND FREEZING SPRAY WILL DEVELOP OVER LAKE SUPERIOR
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LAKE EFFECT SNOW SHOWERS WILL CONTINUE TUESDAY. GREATEST AMOUNTS
WILL FALL FROM IRONWOOD TO ROCKLAND AND FROM THE HURON MOUNTAINS TO
SKANDIA AND PICTURED ROCKS...WHERE UP TO 8 INCHES OF ADDITIONAL SNOW
IS EXPECTED. NORTH WINDS GUSTING TO 35 MPH ON TUESDAY WILL CAUSE
MORE BLOWING AND DRIFTING SNOW. THE WINDS AND SNOW SHOWERS WILL
DIMINISH TUESDAY NIGHT.

GALES TO 40 KT AND FREEZING SPRAY WILL CONTINUE TUESDAY ACROSS ALL
OF LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS FROM SPOTTERS ARE APPRECIATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

JKL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 heavy snow. Local standard time, as filed.

Heavy Snow, Alger

When
February 3, 9:00 PM EST
Where
Alger forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Heavy Snow, Marquette

When
February 3, 10:00 PM EST to February 4, 4:45 PM EST
Where
Marquette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Heavy Snow, Schoolcraft

When
February 3, 10:00 PM EST
Where
Schoolcraft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Heavy Snow, Delta

When
February 3, 11:00 PM EST to February 4, 5:30 AM EST
Where
Delta forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Heavy Snow, Luce

When
February 4, 12:00 AM EST
Where
Luce forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Heavy Snow, Gogebic

When
February 4, 1:00 AM EST to 4:45 PM EST
Where
Gogebic forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Heavy Snow, Iron

When
February 4, 1:00 AM EST to 11:45 PM EST
Where
Iron forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Heavy Snow, Dickinson

When
February 4, 1:00 AM EST to 11:45 PM EST
Where
Dickinson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Heavy Snow, Menominee

When
February 4, 1:00 AM EST to 5:30 AM EST
Where
Menominee forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

Heavy Snow, Ontonagon

When
February 4, 5:00 AM EST to 4:45 PM EST
Where
Ontonagon forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Heavy Snow, Houghton

When
February 4, 6:00 AM EST to 4:45 PM EST
Where
Houghton forecast zone
Reported by
GENERAL PUBLIC
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Heavy Snow, Keweenaw

When
February 4, 6:00 AM EST to 4:45 PM EST
Where
Keweenaw forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Heavy Snow, Baraga

When
February 4, 6:00 AM EST to 4:45 PM EST
Where
Baraga forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344305, 5344304, 5344311, 5344310, 5344306, 5343838, 5344307, 5344308, 5344309, 5343839, 5343840, 5343841, 5343842.